What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 6:58 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, May 8, 6:58 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
758 PM EDT Wed May 8 2024
...New UPDATE, AVIATION...
.UPDATE...
Issued at 745 PM EDT Wed May 8 2024
Updated rain chances this evening with low chances before large
area of showers and storms get here later this evening. Still
looks like strong storms with threat for damaging winds and large
hail and isolated tornadoes southwest half of the area. Also heavy
rainfall with flash flooding still possible with saturated soil
from rainfall earlier this morning and afternoon. Updated forecast
sent.
&&
.SHORT TERM...
(This evening through Thursday)
Issued at 324 PM EDT Wed May 8 2024
Key Message:
1. Risk of severe weather remains through this evening and into the
overnight hours. All hazards remain possible, large hail, heavy
rain, flooding, damaging winds, tornados.
2. The highest risk areas from now through this evening will
generally be along I-40, from Knoxville and westward, including
the northern Cumberland Plateau. Then, the severe threat shifts
further south, south of I-40, later this evening into tonight.
Discussion.
Scattered showers and a few storms are currently ongoing across
the forecast area. This mornings round of showers and storms have
significantly stabilized the atmosphere, generally from Morristown
and all points northeastward into northeast TN and southwest VA.
These areas are still in a slight risk for severe weather but no
longer under an enhanced risk. These are the areas that we feel
will be the least favorable to see additional severe weather
through the rest of the event. Having said that, do not let your
guard down but just keep in mind the threat probabilities are now
lower. With skies just now beginning to clear, if instability can
recover across these areas then the threat levels will rise.
From now through late evening, the area of greatest concern will
be along the I-40 corridor from Knoxville and points westward, as
well as across the northern Cumberland Plateau. There is
currently a tight instability gradient across middle TN and east
along I-40 into the east TN Valley. Latest HRRR shows additional
convection developing over the next few hours across middle TN and
then progressing east along the instability gradient. All hazards
will be possible with this next round of convection. The biggest
question is how far north will the threat area be. Current sat
imagery shows skies clearing across northern Cumberland Plateau.
HRRR shows this area having modest instability recovery through
this evening. The general timeframe for this next round appears
to be between 22Z and 03Z. HRRR also continues to show a few
strong helicity tracks across this area, which is more reason for
concern. Thereafter, a line of convection moves in south of I-40
corridor between 02 and 03Z and progresses east across the
southern east TN valley and into southwest NC through 06Z. All
hazards remain possible with this line of convection as well.
The final round of convection looks like it will push
through the area between 06Z and 12Z. The severe threat during
this last round is much more uncertain due to limited instability.
The biggest threat area, if any, should be limited to the
southern TN Valley as this area has the best chance to have some
remaining instabilty according the HRRR. All hazards remain
possible with this final line of convection but much more
uncertainty exists.
One area we have not thoroughly discussed is the flooding. Thus
far, we have seen several areas receive between 1 and 2" of
precip with isolated pockets of 2 to 3". With the next few rounds
of convection, we are expecting an additional 1 to 2" with
isolated amounts of 2 to 3". These additional rainfall amounts
will become increasing problematic across areas that have already
seen the higher rainfall totals. 6 hour FFG is generally 1 to 2
inches across the areas that have received the higher totals.
There are a few isolated areas with FFG as low as low as 0.5" in 6
hours.
Showers and storms should generally exit the forecast area
tomorrow morning between 12 and 15z. A few showers and isolated
storms may linger through mid afternoon across southwest NC. Dry
conditions are forecast areawide by late afternoon with sunshine
returning to most areas.
&&
.LONG TERM...
(Thursday night through next Wednesday)
Issued at 324 PM EDT Wed May 8 2024
Key Message:
1. Cooler weather late week and into the weekend behind the cold
front.
2. Lingering showers possible Friday with shortwaves within the
northwest upper flow. Quick shortwave may bring some showers and
thunderstorms Saturday (highest chance northern areas).
3. Drier weather expected Sunday and Monday with a gradual warming
trend. Chance of showers increases again mid-week.
Discussion.
Behind the cold front on Thursday, cooler and drier air will arrive
across the region within the northwest upper flow. Troughing and
cooler air aloft will result in some diurnal convection on Friday
afternoon with limited potential for thunder.
A stronger shortwave is expected to move through the upper level
northwest flow on Saturday with scattered showers and thunderstorms
possible on Saturday afternoon, with the highest chance for
precipitation across our northern counties through southwest
Virginia.
Ridging begins to build on Sunday and Monday with drier weather and
a gradual warming trend into early next week. Chance of rain begin
to return on Tuesday and Wednesday as a system is expected to
develop across the Lower Mississippi Valley, but certainty in timing
&&
.AVIATION...
(00Z TAFS)
Issued at 745 PM EDT Wed May 8 2024
More rounds of showers and thunderstorms to move across the area
overnight tonight. Mostly MVFR conditions anticipated late tonight
and early Thursday morning but there will be a few hours of VFR
conditions before storms move in this evening. Any thunderstorms
passing over a terminal could produce gusty and erratic winds that
differ from the official TAF forecast. Expect improving conditions
by early afternoon Thursday from north to south as rain moves
out. Gusty southwest winds tonight and then west to southwest and
gusty Thursday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 68 86 62 76 / 90 60 30 20
Knoxville McGhee Tyson Airport, TN 66 81 59 70 / 90 70 30 30
Oak Ridge, TN 65 83 58 71 / 90 60 20 30
Tri Cities Airport, TN 63 77 57 67 / 80 70 30 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Thursday morning for Cherokee-Clay.
TN...Flood Watch through Thursday morning for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-North Sevier-Northwest Blount-Northwest Carter-
Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
Union-Washington TN-West Polk.
VA...Flood Watch through Thursday morning for Lee-Russell-Scott VA-
Washington VA-Wise.
&&
SHORT TERM...TD
AVIATION...TDHazardous weather outlook, May 8, 2:47 PM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 PM EDT Wed May 8 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-092000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
347 PM EDT Wed May 8 2024 /247 PM CDT Wed May 8 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Risk of severe weather remains through this evening and into the
overnight hours. All hazards remain possible, large hail, heavy
rain, flooding, damaging winds, tornados.
The highest risk areas from now through this evening will
generally be along I-40, from Knoxville and westward, including
the northern Cumberland Plateau. Then, the severe threat shifts
further south, south of I-40, later this evening into tonight.
In addition to the severe hazards, heavy rainfall is likely, due
to many rounds of showers and storms. Scattered to possibly
numerous instances of flooding are likely. This threat will be
most amplified from the evening until early Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will be needed today and tonight.
In the hours before
Local storm report, May 8, 10:00 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1100 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Tstm Wnd Dmg 1 NE Maryville 35.76N 83.96W
05/08/2024 Blount TN 911 Call Center
Trees and powerlines down across the county.
Much of downtown Maryville is without power.
Also, a tree caught on fire due to downed
powerlines.
&&Local storm report, May 8, 10:01 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1101 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Tstm Wnd Dmg 1 E Friendsville 35.76N 84.11W
05/08/2024 Blount TN 911 Call Center
Trees and powerlines down along Vinegar
Valley Road.
&&Local storm report, May 8, 10:12 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1112 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Flash Flood 2 NE Palio 35.49N 85.29W
05/08/2024 Bledsoe TN 911 Call Center
Flooding along U.S. 127 in multiple
different locations in Bledsoe County.
&&Local storm report, May 8, 10:15 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1115 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Tstm Wnd Dmg 3 NE Palio 35.50N 85.29W
05/08/2024 Bledsoe TN 911 Call Center
Trees down across the county with time
estimated from radar.
&&Local storm report, May 8, 10:24 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1124 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Tstm Wnd Dmg 4 NE Bullet Creek 35.32N 84.37W
05/08/2024 Monroe TN 911 Call Center
One tree down.
&&Special weather statement, May 8, 10:32 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
1132 PM EDT Wed May 8 2024
TNZ040-041-043-045-073-074-090400-
Cocke Smoky Mountains TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-Southeast Greene TN-Unicoi TN-
North Sevier TN-
1132 PM EDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COCKE...SOUTHEASTERN
GREENE...SOUTHWESTERN UNICOI AND EAST CENTRAL SEVIER COUNTIES THROUGH
MIDNIGHT EDT...
At 1131 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Hot Springs to 6 miles north
of Smoky Mountains-Big Creek to Gatlinburg. Movement was east at 45
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gatlinburg, Smoky Mountains-Balsam Mountain, Pittman Center, Del Rio,
Round Mountain, Cosby, Hartford, Rocky Fork, Max Patch, and
Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3601 8246 3595 8256 3597 8261 3604 8259
3606 8265 3600 8278 3592 8282 3595 8285
3594 8290 3593 8292 3588 8290 3579 8296
3577 8316 3573 8319 3572 8325 3567 8329
3570 8367 3605 8279 3610 8238
TIME...MOT...LOC 0331Z 283DEG 38KT 3600 8281 3584 8314 3571 8351
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JLB